Is an “aspirin-a-day” too many?

These days, it seems like the clever marketing phrase “an apple a day…” has been paraphrased as “an aspirin a day.”  In my private practice, I regularly encounter individuals that use aspirin or ibuprofen on a daily basis and some patients don’t even think to mention these medications until asked.  Many think that because these are over-the-counter, they are safe and without side effects, but this is not always the case.  This group of medications, called non-steroidal anti-inflammatory drugs or NSAIDs, includes aspirin, ibuprofen, acetaminophen and naproxen.  They are used to reduce pain and sometimes fever.  Many people are taking aspirin in a low daily dosage of 81mg.  Other people are managing chronic pain with the regular use of one or more NSAIDs.

Most NSAIDs act by stopping the production of inflammatory substances.   This decreases inflammation and often relieves pain.  You may be aware that aspirin and other NSAIDS can cause bleeding in the stomach.  This side effect occurs because these same substances are also responsible for protecting the stomach and other digestive organs.  The well known side effect of bleeding is due to the formation and perforation of ulcers which can be quite painful as well as dangerous.  Other symptoms and problems that can develop include nausea, vomiting, decreased kidney function and asthma related deaths in particular patients.  Ibuprofen and Naproxen share many of these side effects with aspirin. 

Acetaminophen can cause even more serious problems.  Acetaminophen is toxic to the liver, so doses should be carefully regulated.  Because acetaminophen is included in many prescription medications as well as over-the-counter cold medications, you might not always know how much you’re getting.  In addition, acetaminophen should never be combined with alcohol as this will increase its toxicity.  Sadly, acetaminophen overdose occurs frequently and results in complete liver failure.

These side effects may result from the use of a single NSAID, combinations of NSAIDs or combinations of NSAIDs with other medications or herbal products.  It is vital that you keep your physician and your pharmacist up to date with any new prescriptions, OTC medications and herbal remedies that you are taking to avoid unwanted complications.   

At this point, you may be wondering what, if anything, you can take or do for your occasional headaches, tennis elbow or sprained ankle.  There are many alternatives available that are safe and effective for treating local and systemic inflammation and decreasing pain.  First, NSAIDs are effective, but perhaps taking them orally is not the ideal method.  NSAIDs are available, through compounding pharmacies, in topical creams.  Topical use reduces circulating concentrations and side effects while maintaining effective levels in the target tissue, say, your tennis elbow or sprained ankle. 

There are also herbs and nutritional supplements that reduce inflammation, such as cod liver oil, turmeric or bromelain.  Dietary factors are essential considerations in any inflammatory condition and an anti-inflammatory diet can be a beneficial plan for many people.  Hydrotherapy, such as topical applications of castor oil or alternating hot and cold applications, can decrease local pain and enhance healing.  Acupuncture has a long history of use in both acute and chronic painful conditions.  These are just a few of the natural options available to manage pain and inflammation.  The naturopathic physicians and acupuncturists at True Health Medicine will work with you to manage pain, decrease inflammation and regain your health, energy and vitality, naturally.

This article was originally published in Tualatin Life in June 2011. The original text is presented here without editing or updates.

Leave a Reply

Your email address will not be published.